Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 4, NWS El Paso, TX

February 18, 20114 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 18, 2011, 1:58 PM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 19, 2011, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 1:58 PM MST (20:58 UTC)
In effect from
Feb 19, 2011, 12:00 PM MST
Expired
Feb 19, 2011, 6:34 AM MST
In force
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WWUS84 KEPZ 182058
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MST FRI FEB 18 2011

...A FIRE WEATHER WATCH THAT WAS IN EFFECT SATURDAY AFTERNOON AND
EARLY SATURDAY EVENING FOR THE LOWLANDS OF SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS...HAS BEEN UPGRADED TO A RED FLAG
WARNING. THE RED FLAG WARNING IS FOR SUSTAINED WINDS OVER 20 MPH
AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH HIGH FIRE DANGER
RATINGS...

.LOW PRESSURE MOVING INTO THE GREAT BASIN LATER TODAY...WILL
GENERATE STRENGTHENING SOUTHWEST FLOW ALOFT OVER THE REGION
SATURDAY AND SUNDAY. APPROACH OF THIS LOW WILL ALSO DEVELOP A LEE
SURFACE TROUGH TO OUR EAST OVER THE HIGH PLAINS. MIX DOWN OF
THE HIGHER WINDS ALOFT...COMBINED WITH THOSE FROM A STRENGTHENING
PRESSURE GRADIENT OVER OUR AREA NEAR THIS TROUGH...WILL ALLOW WINDS
TO INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 TO 45 MPH. FIRE
DANGER RATINGS OF HIGH OR GREATER ARE EXPECTED. THESE FACTORS WILL
ALSO COMBINE TO POSSIBLY CREATE CRITICAL FIRE WEATHER CONDITIONS
OVER THE LOWLANDS SUNDAY AFTERNOON.

NMZ112-TXZ055-056-191400-
/O.UPG.KEPZ.FW.A.0003.110219T1900Z-110220T0200Z/
/O.NEW.KEPZ.FW.W.0004.110219T1900Z-110220T0200Z/
/O.NEW.KEPZ.FW.A.0004.110220T2000Z-110221T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
158 PM MST FRI FEB 18 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SATURDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM MST
SATURDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR
SUNDAY...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH EARLY
SUNDAY EVENING. THE FIRE WEATHER WATCH PREVIOUSLY ISSUED FOR
SATURDAY...IS NO LONGER IN EFFECT.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS WILL DEVELOP STARTING LATE SATURDAY
  MORNING...CONTINUING THROUGH EARLY SATURDAY EVENING...AS THE LOW
  APPROACHES FROM THE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ111-191400-
/O.NEW.KEPZ.FW.A.0004.110220T2000Z-110221T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
158 PM MST FRI FEB 18 2011

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH EARLY SUNDAY EVENING. 

* LOCATION...LOWLANDS OF FAR SOUTHWEST NEW MEXICO.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS WILL DEVELOP STARTING LATE SUNDAY
  MORNING...CONTINUING THROUGH EARLY SATURDAY EVENING...AS THE
  LOW APPROACHES FROM THE WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TRIPOLI
1 follow-up statement
290 
WWUS84 KEPZ 191334
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
634 AM MST SAT FEB 19 2011

...THE RED FLAG WARNING THAT WAS IN EFFECT FOR THIS AFTERNOON HAS
BEEN CANCELLED. THE FIRE WEATHER WATCH REMAINS IN EFFECT FOR
SUNDAY FOR THE LOWLANDS OF SOUTH CENTRAL NEW MEXICO AND FAR WEST
TEXAS. THE FIRE WEATHER WATCH IS FOR SUSTAINED WINDS OVER 20 MPH
AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH HIGH FIRE DANGER
RATINGS...

.AN UPPER TROUGH WILL BE MOVING INTO ARIZONA ON SUNDAY WILL
STRENGTHEN A LEE TROUGH EXTENDING ACROSS FAR EASTERN NEW MEXICO.
THIS WILL ALLOW FOR STRONG WEST TO SOUTHWEST WINDS ACROSS THE
PLAINS WHICH WILL DRY OUT THE LOW LEVELS WITH MINIMUM RELATIVE
HUMIDITIES FALLING TO BELOW 15 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS. 

NMZ112-TXZ055-056-192200-
/O.CAN.KEPZ.FW.W.0004.110219T1900Z-110220T0200Z/
/O.CON.KEPZ.FW.A.0004.110220T2000Z-110221T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
634 AM MST SAT FEB 19 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...
...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE RED FLAG WARNING FOR THIS AFTERNOON. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS WILL DEVELOP STARTING LATE SUNDAY 
  MORNING...CONTINUING THROUGH EARLY SUNDAY EVENING...AS AN UPPER
  LOW APPROACHES FROM THE WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ111-191445-
/O.CAN.KEPZ.FW.A.0004.110220T2000Z-110221T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
634 AM MST SAT FEB 19 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE FIRE WEATHER WATCH. 

ALTHOUGH WINDS WILL LIKELY BE 20 TO 30 MPH WITH GUSTS OVER 40 MPH
ON SUNDAY ACROSS THE SOUTHWEST DESERTS AND LOWLANDS...MINIMUM
RELATIVE HUMIDITIES ARE LIKELY TO REMAIN CLOSE TO 20
PERCENT...THEREFORE THE FIRE WEATHER WATCH FOR SUNDAY IS
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 2:33 AM MST, 11 hours 25 minutes earlier.

Area forecast discussion, Feb 18, 2:33 AM MST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 AM MST FRI FEB 18 2011

.SYNOPSIS...
MAIN PATTERN OVER THE SOUTHWESTERN U.S WILL REMAIN UNCHANGED
THROUGH THE WEEKEND AND MOST OF NEXT WEEK. A DEEP SOUTHWEST FLOW
PATTERN WILL ALLOW FOR PERIODS OF HIGH CLOUDS AND BREEZY TO WINDY
AFTERNOONS. MOST OF THE AREA WILL REMAIN DRY THROUGH THE PERIOD. A
SERIES OF UPPER-LEVEL PACIFIC STORM SYSTEMS WILL BRUSH THE
REGION. IT IS EXPECTED THAT PRECIPITATION WILL LIMITED TO THE
SOUTHWEST NEW MEXICO MOUNTAINS AND SURROUNDING LOWLANDS.

&&

.DISCUSSION...
MODELS KEEP THE SOUTHWEST UNDER A PERSISTENT SOUTHWEST FLOW
PATTERN AS A SERIES OF PACIFIC LOWS TRACK THROUGH A HIGH-AMPLITUDE
WEST COAST TROUGH. A VERY WEAK PACIFIC FRONT PUSHED THROUGH THE
REGION LAST NIGHT BUT IT SHOULD HAVE NO AFFECT TODAY. WINDS WILL
QUICKLY GO BACK SW AS HEATING ENCOURAGES MIXING TODAY. HEIGHTS/
THICKNESSES/H85 TEMPS ALL SHOW TEMPS EQUAL TO YESTERDAY'S HIGHS.
WINDS SHOULD SLACKEN A BIT DUE TO SLIGHTLY LIGHTER WINDS ALOFT AND
A LOOSER SURFACE PRESSURE GRADIENT...BUT NEAR BREEZY AFTERNOON
CONDITIONS ARE STILL EXPECTED. TRAJECTORIES ALOFT BRING SOME MID
AND HIGH PAC MOISTURE OVER THE NW PORTION OF THE CWFA. SOME MINOR
RIPPLES IN THE FLOW COULD PRODUCE SOME LIGHT PCPN OVER THE
NORTHERN GILA MTN REGION...BUT LOOKS UNLIKELY.

SATURDAY THE NEXT MAIN DISTURBANCE EJECTS OUT OF THE STANDING
TROUGH AND CLIPS THE GILA. MOST OF OUR FORECAST AREA WILL ONLY SEE
SOME INCREASED HIGH CLOUDS ALONG WITH STRONGER WINDS. THE MAIN PAC
TROUGH ITSELF BEGINS TO LIFT EAST AS ANOTHER PACIFIC LOW SLIDES IN
AND BOTTOMS OUT. THIS FEATURE WILL PASS ACROSS THE CWFA LATE SUNDAY
BUT AGAIN LOOKS TO PASS NORTH. THIS WILL KEEP PCPN CHANCES TO A
MINIMUM AND LIMITED TO EXTREME N ZONES. IT WILL FORCE WINDS
STRONGER MAKING FOR A WINDY WEEKEND. LATE SUNDAY A FAIRLY STRONG
PACIFIC COLD FRONT WILL PRESS EAST ACROSS THE REGION.

MONDAY WILL BE NOTICEABLY COOLER WITH MAX TEMPS DROPPING TO A
SEVERAL DEGREES BELOW NORMAL AREA WIDE. BOTH MONDAY AND TUESDAY
THE AREA WILL COME UNDER A WEAK BUILDING RIDGE AND GET A REPRIEVE
FROM THE WINDS. WINDS LOOK TO RETURN WEDNESDAY AS THE NEXT PACIFIC
SYSTEM DROPS SOUTH AND BEGINS TO APPROACH ACROSS THE N BAJA. THIS
SYSTEM APPEARS TO BE MOISTURE STARVED AND LOOKS TO PASS WITH ONLY
A MINOR THREAT OF PCPN.

ALL THE MENTIONED SYSTEMS TO PASS THIS FORECAST PACKAGE DO SO IN
DEEP SOUTHWEST FLOW. THIS KEEP SNOW LEVELS QUITE HIGH FOR EACH
SYSTEM.

&&

.AVIATION...VALID 18/12Z-19/12Z.
VFR CONDITIONS FOR ALL TERMINALS AND ROUTES THROUGH THE PERIOD.
DEEP SOUTHWEST FLOW WILL KEEP THE REGION DRY. PERIODS OF HIGH
CLOUDS...SCT- BKN250 GENERALLY NW OF DMN-HMN LINE. WINDS SLACKENED
FROM YESTERDAY AT 24010G20KTS.

&&

.FIRE WEATHER...
ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE REGION WITH WINDS
AND DRY CONDITIONS REMAINING THE MAIN IMPACTS FOR US.  WINDS WILL
BE LIGHTER TODAY...FROM THE SOUTHWEST AVERAGING 10-20 MPH...AS
HIGH PRESSURE ALOFT BUILDS ATTEMPTS TO BUILD SLIGHTLY NORTHWARD
FROM SOUTH TEXAS. CRITICAL FIRE CONDITIONS ARE EXPECTED MOST AREAS
SATURDAY AND SUNDAY...AS STRENGTHENING W TO SW WINDS ARE EXPECTED
AHEAD OF STRONGER STORM SYSTEM FORECAST TO TAKE SHAPE OVER THE
WESTERN STATES THIS WEEKEND. SLIGHT CHANCES FOR SHOWERS IN
GILA...SACRAMENTO AND CAPITAN RANGES ALSO POSSIBLE THIS
WEEKEND...HOWEVER HIGH SNOW LEVELS ARE ANTICIPATED TO 9000 FEET.
MINIMUM RELATIVE HUMIDITIES THROUGH THE PERIOD WILL GENERALLY
RANGE FROM 25-30 PERCENT IN THE HIGHEST ELEVATIONS...TO THE SINGLE
DIGITS ACROSS THE LOWER DESERTS. HAINES INDICIES WILL RANGE FROM 2
TO 3...WITH HIGHER VALUES EXPECTED EAST OF THE CONTINENTAL DIVIDE.
ANOTHER STORM SYSTEM IS EXPECTED FOR US LATER NEXT WEEK...WITH A
COOLING TREND ANTICIPATED AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  47  81  50  73 /   0   0   0   0  10
SIERRA BLANCA TX        80  45  81  48  77 /   0   0   0   0   0
LAS CRUCES              75  44  78  45  70 /   0   0   0   0  10
ALAMOGORDO              71  41  73  43  67 /   0   0   0  10  10
CLOUDCROFT              51  34  55  35  45 /   0  10  10   0  20
TRUTH OR CONSEQUENCES   70  41  73  43  66 /   0   0  10  10  20
SILVER CITY             63  38  64  38  53 /   0  10  10  20  20
DEMING                  74  42  75  45  68 /   0   0   0  10  10
LORDSBURG               73  42  72  44  64 /   0   0  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NMZ112.

TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR TXZ055-056.

&&

14/BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:58 PM MSTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more41 hr

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.